AIDS

Skip Navigation LinksHome > May 31, 2007 - Volume 21 - Issue 9 > Atazanavir-associated nephrolithiasis: cases from the US Foo...
AIDS:
doi: 10.1097/QAD.0b013e32813aee35
Research Letters

Atazanavir-associated nephrolithiasis: cases from the US Food and Drug Administration's Adverse Event Reporting System

Chan-Tack, Kirk M; Truffa, Melissa M; Struble, Kimberly A; Birnkrant, Debra B

Free Access
Article Outline
Collapse Box

Author Information

Division of Antiviral Products, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, Maryland, USA.

Received 23 February, 2007

Accepted 27 February, 2007

Collapse Box

Abstract

The risk of nephrolithiasis associated with atazanavir is not well characterized. The US Food and Drug Administration's Adverse Event Reporting System was searched for reports of nephrolithiasis in HIV-infected patients taking an atazanavir-based regimen. Thirty cases were identified. Many patients required hospitalization for management, including lithotripsy, ureteral stent insertion, or endoscopic stone removal. Some cases of nephrolithiasis resulted in atazanavir discontinuation. Healthcare professionals and patients should be informed that nephrolithiasis is a possible adverse event with atazanavir.

Two cases of nephrolithiasis due to atazanavir (ATV) were recently described in the literature [1,2]. The risk of nephrolithiasis associated with the use of ATV is not well characterized.

The Adverse Event Reporting System (AERS) of the US Food and Drug Administration (FDA) is a voluntary reporting system. This database contains spontaneous reports generated by health professionals, consumers, and manufacturers from the United States and other countries [3]. The AERS was searched for reports of nephrolithiasis in HIV-infected patients taking an atazanavir-based regimen. The search was conducted using the Medical Dictionary for Regulatory Activities high level term ‘renal lithiasis’. This term includes three preferred terms: ‘nephrolithiasis’, ‘nephrocalcinosis’, and ‘stag horn calculus’. Data on demographics, co-morbidities, concurrent medications, atazanavir exposure (defined as the time between atazanavir initiation and the onset of signs or symptoms of nephrolithiasis), diagnostic evaluation (radiology, laboratory results, stone analysis), patient management, and clinical outcomes were reviewed for each case [4,5].

From December 2002 to January 2007, 30 cases of nephrolithiasis in HIV-infected patients taking an atazanavir-based regimen were reported in the AERS database, including the published cases [1,2]. The clinical characteristics of these patients are shown in Table 1. Twenty-one patients were men, five patients were women, and four patients had no sex reported. Five patients (17%) had underlying liver disease: four patients had hepatitis C (one with cirrhosis), and one patient had hepatitis B with cirrhosis. Three patients had pre-existing renal disease and five patients (17%) had a history of nephrolithiasis.

Table 1
Table 1
Image Tools
Table 1
Table 1
Image Tools

Of the 20 cases reporting complete antiretroviral information (medications and doses), 13 patients received concomitant tenofovir and 17 patients received 100 mg ritonavir. Among 14 cases reporting stone analysis, 12 had atazanavir confirmed by infrared spectrophotometry or other analysis. In six cases with available data, atazanavir concentrations in the stone ranged from 40 to 100%. In 17 cases with complete atazanavir treatment history, the median time between atazanavir initiation and the onset of nephrolithiasis was 1.7 years (range 5 weeks to 6 years).

Among the 30 patients, 18 required hospitalization, seven received outpatient care, and five lacked data. Interventions for stone removal were performed in eight patients (27%). Two patients required lithotripsy only, one patient underwent both lithotripsy and ureteral stent insertion, one patient needed nephrostomy tube placement for the relief of severe hydronephrosis because of ureteral obstruction by the calculus, two patients had ureteral stent insertion and endoscopic surgical extraction of the stone, and two patients needed endoscopic surgical extraction of the stone. In addition to clinical symptoms associated with nephrolithiasis, some patients also reported concurrent laboratory and radiological abnormalities [4,5]. Five patients developed renal insufficiency (four with acute renal insufficiency and one with a worsening of baseline chronic renal insufficiency) at the time of nephrolithiasis. In all four cases of acute renal insufficiency, renal function returned to baseline after stone removal and atazanavir discontinuation. In the patient who developed a worsening of baseline chronic renal insufficiency, renal function improved but had not returned to its previous baseline after stone removal. Three patients had radiological documentation of hydronephrosis. Of the 30 cases, atazanavir was reported as discontinued in nine cases (30%) after nephrolithiasis was diagnosed.

Data submitted to a voluntary reporting system such as the AERS are often limited by the absence of detailed and pertinent information, such as demographics, weight (only available for seven patients in the study), medical co-morbidities (particularly conditions that predispose to nephrolithiasis [4,5]), duration of atazanavir exposure, continuation of atazanavir after nephrolithiasis was diagnosed (only available for 15 patients), atazanavir drug levels (only available for one patient [1]), doses of any concurrent medications, diagnostic evaluation, patient management, and clinical outcome. As these adverse drug events are obtained voluntarily from a population of unknown size, the ability to make reliable estimates in frequency or establish a causal relationship with drug exposure is not always possible. Despite these limitations, our study findings from the AERS database suggest that atazanavir can be associated with nephrolithiasis. In the AERS database, 30 cases were identified, of which 12 cases had confirmed atazanavir by infrared spectrophotometry or other analysis. Only two of the confirmed cases (patients 18 and 23) have been reported in the literature [1,2]. In addition to the 12 confirmed atazanavir-associated cases, five cases were excluded that could have been confirmed as atazanavir-associated cases with better follow-up information. Three patients had reports that stated ‘kidney stones observed through lab work’, but provided no details regarding the composition of the stones (patients 8, 9, and 10). Furthermore, two patients had stone analysis but incomplete characterization of the stone metabolite (patient 25) or possible inaccurate reporting of the data (patient 30). It is conceivable that, with better follow-up information, some or all of these five cases could also be confirmed as being associated with the use of atazanavir.

The mechanism for the development of atazanavir-associated nephrolithiasis is unknown. Further information is needed to determine whether patients with pre-existing hepatic or renal impairment or a history of nephrolithiasis are at an increased risk of this event. Data are not currently available to determine whether increased atazanavir exposures or prolonged atazanavir use is associated with these events.

Nephrolithiasis associated with atazanavir can cause significant morbidity, including renal dysfunction and hydronephrosis. Many cases required hospitalization for management and symptom relief. Lithotripsy, ureteral stent insertion, nephrostomy tube placement, or endoscopic stone removal was needed in a subset of cases. Some cases of nephrolithiasis resulted in the discontinuation of atazanavir. Healthcare professionals and patients should be informed that nephrolithiasis is a possible adverse event with the use of atazanavir. If signs or symptoms of nephrolithiasis occur, healthcare providers should consider temporary interruption or discontinuation of atazanavir therapy.

Conflicts of interest: None.

Back to Top | Article Outline

References

1. Pacanowski J, Poirier JM, Petit I, Meynard JL, Girard PM. Atazanavir urinary stones in an HIV-infected patient. AIDS 2006; 20:2131.

2. Chang HR, Pella PM. Atazanavir urolithiasis. N Engl J Med 2006; 355:2158–2159.

3. Kessler DA. Introducing MEDWatch. A new approach to reporting medication and device adverse effects and product problems. JAMA 1993; 269:2765–2768.

4. Pietrow PK, Karellas ME. Medical management of common urinary calculi. Am Fam Physician 2006; 74:86–94.

5. Asplin JR, Coe FL, Favus MJ. Nephrolithiasis. In: Kasper DL, Braunwald E, Fauci AS, Hauser SL, Longo DL, Jameson JL, Isselbacher KJ, editors. Harrison's internal medicine. New York: The McGraw-Hill Companies, Inc; 2005. pp. 1710–1714.

Cited By:

This article has been cited 1 time(s).

AIDS
Lithiasis of semicircular canals and parotid glands: unusual stones deposition in atazanavir-treated individuals
Pastori, D; Esposito, A; Cagliuso, M; Conti, V; Mezzaroma, I
AIDS, 23(16): 2233-2234.
10.1097/QAD.0b013e32833147d9
PDF (321) | CrossRef
Back to Top | Article Outline

© 2007 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share

Article Level Metrics